Delaware, 2001

Rip Current in Delaware, July 19 to 22, 2001

July 19 to 22, 2001 · NWS PHI · 1 event in 1 county or zone

The combination of a weak low pressure system that traveled east off the Delmarva Coastal Waters on the 18th and 19th, a high pressure system that built into New England and then south toward the Delaware Coast produced rip currents along the Delaware coast. Rip currents and rough surf occurred from Thursday the 19th through Sunday the 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a weak low pressure system that traveled east off the Delmarva Coastal Waters on the 18th and 19th, a high pressure system that built into New England and then south toward the Delaware Coast produced rip currents along the Delaware coast. Rip currents and rough surf occurred from Thursday the 19th through Sunday the 22nd. They peaked on Friday the 20th and Saturday the 21st. Cautionary bathing flags were posted as four to six foot breakers were common along the shore. The rough surf and rip currents caused numerous injuries: minor neck injuries, dislocated shoulders and elbows, cuts and abrasions. Seven persons were hospitalized. At Rehoboth Beach alone, there were 110 rescues by lifeguards, 50 on Saturday the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 2:00 AM EST, 3 hours earlier.

Area forecast discussion, Jul 19, 2:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT THU JUL 19 2001

A STABLE MARINE NE TO E FLOW HAS SETTLED OVR THE CWA WITH BNDRY
FINALLY SINKING S OF FCST AREA. HOWEVER...ST/SC CLDS HAVE OVRSPRD
MUCH OF THE CWA WITH THE ONSHORE FLOW. WITH FAIRLY GOOD WINDS DON/T
BLV FOG WL BE MUCH OF A PBLM BUT WL MENTION PTCHY FOG FOR ERY MRNG
IN THE NWRN ZONES WHERE WINDS ARE LIGHTEST. OTHERWISE ST/SC SHUD
ERODE TO SCT/BKN CU FOR AFTN SO WL SAY MOCLDY BCMG PTLY SUNNY. CUD
BE AN ISOLD RW/TRW PERHAPS THE SRN THIRD OF THE CWA THIS AFTN AS PER
YDA/S ACTIVITY...BUT WITH ISOLD AT MOST WL LEAVE OUT OF FCST.
OTHERWISE JUST SOME CLDS AGAIN LATER TNGT WITH THE ONSHORE FLOW AND
BCMG MOSUNNY FRI. NOT MUCH DIFFERENCE IN THE MODEL/S LARGE SCALE
FEATURES...UPPER TROF BUILDS EAST AND OFF THE COAST THRU H+60 THEN
TEMPS MODERATE TO WARMER READINGS AS UPPER HEIGHTS BUILD. NO CHG TO
XTDDS.

TEMPS...THE FWC/S WERE PREFERRED...OR AT MOST A COMPROMISE WITH THE
FAN/S WAS TAKEN.

WL ISSUE AN SPSPHI FOR DVLPG SITUATION IN WHICH MINOR CSTL FLDG MAY
BE PSBL INTO THE WEEKEND DUE TO HIEST ASTRONOMICAL TIDES OF THE YEAR
DUE TO NEW MOON COMBINING WITH ONSHORE FLOW.

SCA WL BE ISSUED FOR CSTL WATERS AND LWR DE BAY MAINLY FOR SEAS.

.PHI...SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY.

In the hours before

Special weather statement, Jul 19, 3:15 AM EST, 1 hour 45 minutes before
DEZ004-NJZ014-024>026-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT THU JUL 19 2001

...MINOR TIDAL FLOODING POSSIBLE AT TIMES OF HIGH TIDE NEXT SEVERAL
   DAYS...

HIGH PRESSURE TO THE NORTH AND LOW PRESSURE ALONG THE MID ATLANTIC
COAST ARE PRODUCING AN ONSHORE FLOW ACROSS THE REGION. THIS ONSHORE
FLOW...COUPLED WITH UNUSUALLY HIGH ASTRONOMICAL TIDES AND A NEW MOON
WILL CREATE CONDITIONS FAVORABLE FOR MINOR COASTAL FLOODING ALONG THE
NEW JERSEY AND DELAWARE COASTS...AS WELL AS THE BACKBAYS...INTO THE
WEEKEND.

IF YOU LIVE IN AN AREA DOWN THE SHORE WHICH IS SUSCEPTIBLE TO
COASTAL FLOODING...KEEP ABREAST OF CHANGING WATER LEVELS IN YOUR
COMMUNITY. IF POSSIBLE...MOVE YOUR CAR TO HIGHER GROUND BEFORE THE
TIMES OF HIGH TIDE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI.

MIKETTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Sussex

When
July 19, 5:00 AM EST to July 22, 5:00 AM EST
Where
Sussex County, Rehoboth Beach
Injuries
20 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260510.